Mathematical Programming

, Volume 101, Issue 1, pp 151–184 | Cite as

A mesh-independence result for semismooth Newton methods



For a class of semismooth operator equations a mesh independence result for generalized Newton methods is established. The main result states that the continuous and the discrete Newton process, when initialized properly, converge q-linearly with the same rate. The problem class considered in the paper includes MCP-function based reformulations of first order conditions of a class of control constrained optimal control problems for partial differential equations for which a numerical validation of the theoretical results is given.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Allgower, E.L., Böhmer, K., Potra, F.A., Rheinboldt, W.C.: A mesh-independence principle for operator equations and their discretizations. SIAM J. Numer. Anal. 23 (1), 160–169 (1986)MATHGoogle Scholar
  2. 2.
    Alt, W.: Discretization and mesh-independence of Newton’s method for generalized equations. In: A. Fiacco (ed.), Mathematical programming with data perturbations. Dekker, New York, 1998, pp. 1–30Google Scholar
  3. 3.
    Arada, N., Casas, E., Tröltzsch, F.: Error estimates for the numerical approximation of a semilinear elliptic control problem. Comp. Optim. Appl. 23 (2), 201–229 (2002)CrossRefMATHGoogle Scholar
  4. 4.
    Argyros, I.K.: A mesh-independence principle for nonlinear operator equations and their discretizations under mild differentiability conditions. Computing 45 (3), 265–268 (1990)MATHGoogle Scholar
  5. 5.
    Argyros, I.K.: The asymptotic mesh independence principle for Newton-Galerkin methods using weak hypotheses on the Fréchet derivatives. Math. Sci. Res. Hot-Line 4 (11), 51–58 (2000)MATHGoogle Scholar
  6. 6.
    Chen, X., Nashed, Z., Qi, L.: Convergence of Newton’s method for singular smooth and nonsmooth equations using adaptive outer inverses. SIAM J. Optim. 7 (2), 445–462 (1997)CrossRefMATHGoogle Scholar
  7. 7.
    Chen, X., Nashed, Z., Qi, L.: Smoothing methods and semismooth methods for nondifferentiable operator equations. SIAM J. Numer. Anal. 38 (4), 1200–1216 (2000)CrossRefMATHGoogle Scholar
  8. 8.
    De Figueiredo, D.G.: Lectures on the Ekeland Variational Principle with applications and detours. Springer Verlag, Berlin, 1989.Google Scholar
  9. 9.
    Deuflhard, P., Potra, F.A.: Asymptotic mesh independence of Newton-Galerkin methods via a refined Mysovskii theorem. SIAM J. Numer. Anal. 29 (5), 1395–1412 (1992)MATHGoogle Scholar
  10. 10.
    Dontchev, A.L., Hager, W.W., Veliov, V.M.: Uniform convergence and mesh independence of Newton’s method for discretized variational problems. SIAM J. Control Optim. 39 (3), 961–980 (2000)CrossRefMATHGoogle Scholar
  11. 11.
    Facchinei, F., Fischer, A., Kanzow, C., Peng, J.-M.: A simply constrained optimization reformulation of KKT systems arising from variational inequalities. Appl. Math. Optim. 40 (1), 19–37 (1999)CrossRefMATHGoogle Scholar
  12. 12.
    Falk, R.: Approximation of a class of optimal control problems with order of convergence estimates. J. Math. Anal. Appl. 44, 28–44 (1973)MATHGoogle Scholar
  13. 13.
    Hintermüller, M., Ito, K., Kunisch, K.: The primal-dual active set strategy as a semi-smooth Newton method. SIAM J. Optim. 13 (3), 865–888 (2003)CrossRefGoogle Scholar
  14. 14.
    Kelley, C.T., Sachs, E.W.: Mesh independence of the gradient projection method for optimal control problems. SIAM J. Control Optim. 30 (2), 477–493 (1992)MATHGoogle Scholar
  15. 15.
    Kummer, B.: Newton’s method for nondifferentiable functions. In: J. Guddat, B. Bank, H. Hollatz, P. Kall, D. Klatte, B. Kummer, K. Lommatzsch, K. Tammer, M. Vlach, K. Zimmermann (eds.), Advances in Mathematical Optimization, Akademie-Verlag, Berlin, 1988, pp. 114–125Google Scholar
  16. 16.
    Kummer, B.: Generalized Newton and NCP-methods: convergence, regularity, actions. Discuss. Math. Differ. Incl. Control Optim. 20 (2), 209–244 (2000)MATHGoogle Scholar
  17. 17.
    Ortega, J.M., Rheinboldt, W.C.: Iterative solution of nonlinear equations in several variables. Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2000. Reprint of the 1970 originalGoogle Scholar
  18. 18.
    Qi, L.: Convergence analysis of some algorithms for solving nonsmooth equations. Math. Oper. Res. 18 (1), 227–244 (1993)MATHGoogle Scholar
  19. 19.
    Qi, L., Sun, J.: A nonsmooth version of Newton’s method. Math. Program. 58 (3), 353–367 (1993)MATHGoogle Scholar
  20. 20.
    Robinson, S.M.: Newton’s method for a class of nonsmooth functions. Set-Valued Anal. 2 (1-2), 291–305 (1994), Set convergence in nonlinear analysis and optimizationGoogle Scholar
  21. 21.
    Ulbrich, M.: Nonsmooth Newton-like Methods for Variational Inequalities and Constrained Optimization Problems in Function Spaces. Habilitationsschrift, Zentrum Mathematik, Technische Universität München, München, Germany, 2001Google Scholar
  22. 22.
    Ulbrich, M.: On a nonsmooth Newton method for nonlinear complementarity problems in function space with applications to optimal control. In: M.C. Ferris, O.L. Mangasarian, J.-S. Pang (eds.), Complementarity: Applications, algorithms and extensions (Madison, WI, 1999), Kluwer Acad. Publ., Dordrecht, 2001, pp. 341–360Google Scholar
  23. 23.
    Ulbrich, M.: Semismooth Newton methods for operator equations in function spaces. SIAM J. Optim. 13 (3), 805–842 (2003)CrossRefMATHGoogle Scholar
  24. 24.
    Ulbrich, M., Ulbrich, S.: Superlinear convergence of affine-scaling interior-point Newton methods for infinite-dimensional nonlinear problems with pointwise bounds. SIAM J. Contr. Optim. 38 (6), 1938–1984 (2000)CrossRefMATHGoogle Scholar
  25. 25.
    Volkwein, S.: Mesh-independence for an augmented Lagrangian-SQP method in Hilbert spaces. SIAM J. Contr. Optim. 38 (3), 767–785 (2000)CrossRefMATHGoogle Scholar
  26. 26.
    Zeidler, E.: Nonlinear Functional Analysis and its Applications II/B. Springer Verlag, Berlin, 1990Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2004

Authors and Affiliations

  1. 1.University of GrazDepartment of MathematicsGrazAustria
  2. 2.Rice UniversityDepartment of Computational and Applied MathematicsHoustonUSA
  3. 3.Universität HamburgFachbereich Mathematik, Schwerpunkt Optimierung und ApproximationHamburgGermany

Personalised recommendations